Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Very Confused...needing answers
Aug 11, 2005

I decided to get tested a few months ago( I wasn't ill or anythin just wanted to know my status )and discovered that not only was I poz, but I also had Aids.My cd4 was 143 viral load 62,300 15%.After a month or so on Epzicom and Sustiva my counts are cd4 278 viral load 700 23% what I dont understand is this..My dr said my viral load was relatively low.Why is it that some people can have a viral load of over 100,000 and still have a high number of cd4 cells? I had not been sick at all until lately little things are starting to happen..I have been having this funny feeling in my throat...almost like its numb and feels like its closing up on me.my Dr thinks its thrush so im taking nystatin then there are the headaches and mild fevers.I heard about something that occurs when your immune system is repairing itself...could these infections be a result of this happening. I didnt think thrush occured when your cd4 was over 200.Im just very confused. My Dr told me that given my progress on the meds I should have a normal life expectancy given the fact that I take care of myself and adhere...Is this true...I just need honest answers.

Response from Dr. Henry

Though a viral load of > 100,000 is considered high a level of 62,300 would be considered significant (I would not call it low). I commonly see patients with initial blood values like yours. Sometimes symptoms develop due to immune reconstitution in the first months of therapy which can be confusing to sort out. Usually the risk for AIDS-related infections does begin to fairly rapidly diminish once the CD4 count increases significantly on therapy. Even so patients can experience a wide range of symptoms either related to HIV or the drugs or other medical problems which frustrates patients who expect mostly good things once treatment starts. In general I think it is increasingly true that patients who suppress their HIV virus on treatment without resistance and who maintain a high level of adherence have a good prognosis that may be measured in decades (no patient has been on potent medications for much longer than 10 years yet). KH



Previous
Nausea
Next
AZT induced Inclusion Body Myositis

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement